Colorado, 2020

Flash Flooding and Hail in Colorado, July 15, 2020

July 15, 2020 · NWS PUB · 13 events in 3 counties and zones

Storms developed over the mountains early in the afternoon and then spread east to the I-25 corridor through the afternoon hours, with reports of large hail and heavy rainfall with flash flooding noted in this location.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Storms developed over the mountains early in the afternoon and then spread east to the I-25 corridor through the afternoon hours, with reports of large hail and heavy rainfall with flash flooding noted in this location.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 15, 10:14 AM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 15, 10:14 AM MST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1114 AM MDT Wed Jul 15 2020

.SHORT TERM...(Today and tonight)
Issued at 343 AM MDT Wed Jul 15 2020

...Severe weather potential for the I-25 corridor today...

Current upper-air analysis shows that the large scale trough along
the Canadian border has propagated eastward to the border with North
Dakota. Meanwhile, the ridge to our south as progressed into
central Texas this morning. The analysis also shows a disturbance
developing within the flow between these two features. Satellite
imagery is indicating cloud cover is beginning to increase at this
hour, mainly along the Continental Divide and Palmer Divide while
the clouds over far eastern Colorado are quickly moving into Kansas.
A few light showers are also showing up along US 50 between La Junta
and Lamar. As of 4 AM, temperatures are mainly in the 60s across the
plains and 50s in the high valleys.

Today and tonight...The upper-level disturbance within the larger
scale flow is expected amplify a bit as it propagates away from the
mountains, which will provide a lifting mechanism for thunderstorm
development. Meanwhile, at the surface, the cool front that moved
through yesterday is expected to remain relatively stationary,
allowing for low-level flow to become easterly this morning. The
easterly flow will play a big role in bringing higher dew points,
and thus higher instability values, west to the I-25 corridor and
eastern slopes.

Expect storms to start developing over the mountains shortly after
noon today before spreading east to the I-25 corridor by mid-
afternoon. Storm activity should linger into tonight before
progressing into Kansas sometime around midnight or so.

CAPE values are expected to reach 2500 J/kg along and just east of
the I-25 corridor, with some hi-res guidance showing upwards of 4000
J/kg in some areas. 0-6 km bulk shear values are also expected to be
in the 35-45 kt range for a good portion of the area east of the
mountains, which will be sufficient enough to support and sustain
strong updrafts. Steep mid-level lapse rates are also expected
across this area, which will lead to the potential for large hail up
to golf ball size along with damaging wind gusts in excess of 60
mph. The Storm Prediction Center does have a slight risk for this
area, which lines up well given the aforementioned parameters.
Although low-level shear and storm-relative helicity values are
expected to be lower today than yesterday, a tornado cannot be ruled
out as storms move east into an area of higher moisture that
supports lower LCLs. That said, hail appears to be the biggest
threat with storms today into tonight. There is also potential for
heavy rainfall, which could cause flash flooding in urban areas.
Most of the heavy rainfall is expected to be east of the newer burn
scars, so the threat for flash flooding over them appears to be low
at this time.

Temperatures are expected to be cooler today across the plains with
highs reaching the mid to upper 80s. The high valleys should see
highs in the 80s as well. Lows tonight stay relatively mild as
temperatures are expected to be in the upper 50s to mid 60s across
the plains and 40s to around 50 in the high valleys.

.LONG TERM...(Thursday through Tuesday)
Issued at 343 AM MDT Wed Jul 15 2020

Upper ridge remains over the srn plains on Thu, with weak w-sw
mid/upper flow across the region. Low/mid level moisture remains
plentiful, and with models hinting at upper energy rotating
northward into CO, expect afternoon/evening convection to be
fairly widespread once again. Best forcing initially back toward
the Continental Divide Thu afternoon, before shifting eastward
onto the plains in the evening. 0-6km shear is weaker than the
past few days, with values generally less than 30 kts, though
instability remains plentiful as CAPE ranges from 1000 to 2000
j/kg along and east of I-25. SWODY2 has marginal risk for severe
storms over most of the eastern plains, which looks reasonable
given the high CAPE, though storm strength may trend downward
versus earlier in the week given weak shear.

Pattern begins to transition to a more typical mid-July convective
regime beginning Fri, as mid/upper level flow continues to weaken,
while low level moisture diminishes slightly, especially over the
plains. Should see convection mainly over the mountains and
interior valleys Fri afternoon/evening, with a few weakening
storms drifting across the I-25 corridor late in the day. Trend
continues Sat/Sun, with mainly high terrain convection and only
very isolated storms over the plains. Max temps will trend upward
from Fri into Sun as upper ridge drifts north, and 100 degf
readings will return to the lower Arkansas Valley over the
weekend. Weak cold front and increasing upper level energy will
likely bring an upturn in convection area-wide Mon-Tue, while max
temps drift downward slightly, especially on the plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1111 AM MDT Wed Jul 15 2020

Thunderstorms, some severe, will likely occur at, or close to,
KPUB and KCOS roughly during the 20-24 UTC time frame. Strong
winds and hail are possible. Hi res guidance shows strong storms
moving over, or close to, the 2 taf sites this afternoon. By later
this evening VFR conditions are likely and VFR will remain over
the 2 taf sites through the end of the forecast period.

For KALS, Afternoon -tsra are possible with locally gusty winds
and possibly brief mvfr conditions, otherwise VFR.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CARLBERG
LONG TERM...PETERSEN
AVIATION...HODANISH
Hazardous weather outlook, Jul 15, 10:50 AM MST, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1150 AM MDT Wed Jul 15 2020

COZ058>089-093>099-161800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1150 AM MDT Wed Jul 15 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible along the immediate I-25
corridor this afternoon and early evening. Hail the size of
golfballs and wind gusts to 70 mph will be possible. A tornado
cannot be ruled out. The greatest threat for severe weather along
the I-25 corridor will be between 2 pm and 6 pm. The storms will
then move onto the plains and remain strong to severe, but are
expected to gradually weaken as they move to the Kansas border.

It should be noted that high resolution computer simulations show
strong storms affecting both the greater Colorado Springs area
and Pueblo areas this afternoon and early evening.

In addition to large hail and damaging winds, very heavy rain will
be possible. This rain will be capable of producing flash flooding
in the urban areas.

Over the mountains, there is limited potential for burn scar flash
flooding if a storm should develop over one of the newer scars.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered to numerous thunderstorms are expected again on
Thursday, and a few severe storms will be possible over the
plains. The main risks from storms on the plains will be winds
over 60 mph, hail up to half dollar size, locally heavy rainfall
and frequent cloud to ground lightning. Farther west over the
mountains and interior valleys, hail up to nickel size, winds of
50 mph, brief heavy rainfall and frequent cloud to ground
lightning are possible. There will also be the possibility of
flooding of burn scars across most of the mountains on Thursday
afternoon and evening.

For Friday into the weekend, scattered afternoon and evening
thunderstorms are expected each day, with the greatest chance for
storms over the mountains. Locally heavy rainfall, frequent
lightning, small hail and wind gusts to 50 mph will be possible
with any stronger storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely along and east of Interstate 25 this afternoon and early
evening. Activation may be needed as early as 2 pm.

Hodanish

The radar

The Pueblo radar (KPUX), 48 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 flash flood, 3 heavy rain, 2 thunderstorm wind. Local standard time, as filed.

Hail, El Paso

When
July 15, 12:58 PM MST to 1:01 PM MST
Where
El Paso County, 0.54 mi W of Schriever Afb
Measured
1 in hail
Reported by
Public
Coordinates
38.800, -104.530

Reports of several shattered glass windows, and windshield damage.

Hail, El Paso

When
July 15, 1:29 PM MST to 1:32 PM MST
Where
El Paso County, 2.14 mi NNE of Ellicott
Measured
1 in hail
Reported by
Public
Coordinates
38.870, -104.380

Report came from an image on Twitter.

Hail, El Paso

When
July 15, 1:41 PM MST to 1:44 PM MST
Where
El Paso County, 0.88 mi NE of Ellicott
Measured
1.25 in hail
Reported by
Public
Coordinates
38.850, -104.380

Report came from an image on Twitter.

Flash Flood, El Paso

When
July 15, 2:06 PM MST to 4:06 PM MST
Where
El Paso County, 1.28 mi ENE of Security to 1.14 mi ENE of Security
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
38.760, -104.720

Several vehicles underwater and stranded in security. Water was not swift moving.

Hail, El Paso

When
July 15, 2:21 PM MST to 2:24 PM MST
Where
El Paso County, 3.81 mi NNE of Black Forest
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.070, -104.670

One inch hail.

Heavy Rain, El Paso

When
July 15, 2:41 PM MST to 3:41 PM MST
Where
El Paso County, 6.15 mi NNE of Colorado Spgs
Reported by
Trained Spotter
Coordinates
38.910, -104.770

Heavy rainfall of 2.25 inches that accumulated in under an hour.

Hail, Pueblo

When
July 15, 3:12 PM MST to 3:15 PM MST
Where
Pueblo County, 3.53 mi WNW of Pueblo West
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.330, -104.810

One inch hail.

Flash Flood, Pueblo

When
July 15, 4:39 PM MST to 6:39 PM MST
Where
Pueblo County, 1.29 mi WNW of Pueblo West to 1.54 mi WNW of Pueblo West
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
38.320, -104.770

Fast flowing water greater than 6 inches deep across Spaulding.

Heavy Rain, Pueblo

When
July 15, 5:17 PM MST to 7:17 PM MST
Where
Pueblo County, 1.48 mi NNW of Pueblo West
Reported by
NWS Employee
Coordinates
38.330, -104.760

Heavy rainfall of 1.05 inches.

Thunderstorm Wind, Otero

When
July 15, 5:38 PM MST to 5:41 PM MST
Where
Otero County, 0.54 mi E of (Lhx)la Junta Arpt
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.050, -103.510

La Junta Municipal Airport.

Thunderstorm Wind, Otero

When
July 15, 5:44 PM MST to 5:47 PM MST
Where
Otero County, 0.54 mi E of (Lhx)la Junta Arpt
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
38.050, -103.510

La Junta Municipal Airport.

Flash Flood, Otero

When
July 15, 6:20 PM MST to 8:20 PM MST
Where
Otero County, 1.25 mi WNW of La Junta to 1.14 mi WNW of La Junta
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.987, -103.561

Potter Dr. underpass flooded.

Heavy Rain, El Paso

When
July 15, 9:00 PM MST to 11:00 PM MST
Where
El Paso County, 5 mi SSE of (Aff)usaf Acdmy Colo
Reported by
Trained Spotter
Coordinates
38.913, -104.834

Heavy rainfall of 1.21 inches occurred.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913720, 913722, 913724, 913715, 913725, 913729, 913726, 913716, 913732, 913735, 913736, 913718, 913965.